Kansas, 2021

Hail and Damaging Winds in Kansas, June 25, 2021

June 25, 2021 · NWS DDC · 14 events in 8 counties and zones

A frontal boundary from the day before sagged further south across south central Kansas with isolated storms developed along it. With ample shear and instability, storms became supercellular with hail the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A frontal boundary from the day before sagged further south across south central Kansas with isolated storms developed along it. With ample shear and instability, storms became supercellular with hail the main threat. Later in the evening storms pushed out of Colorado and northwestern Kansas with damaging winds the main threat with good DCAPE values and setting sun.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 25, 3:38 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 25, 3:38 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
438 PM CDT Fri Jun 25 2021

...Updated Aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 144 PM CDT Fri Jun 25 2021

Convective initiation is likely to occur at least by the 4 to 5
pm timeframe and perhaps earlier, moving in from Oklahoma. Surface
based storms would be most likely to be triggered in the the most
moisture laden column airmass over western Oklahoma and south
central Kansas where the pwats measure climatologically very high,
in excess of about 1.6 inches up to nearly 1.9 inches in Barber
county, helping create some very high CAPS values over south
central Kansas. The flash flood guidance for the area exceed about
2.5 inches for an hour and pushing 4-5 inches in many areas on a
6 hour basis. Since the storm clusters overall looking to remain
progressive, the training of storms will probably be limited.
However isolated flash flooding cannot be discounted. Very high
CAPE values and increasing effective shear will add to the wind
risk with multicell clusters.

For Tonight - upper 60s and lingering stratus clouds are most
likely along ans south east of the synoptic boundary, with best
change for some clearing in the western counties where cooler air
will be working southward overnight as the front surges southward
and rain cooled air.

Saturday will see about a 5 to 15 degree ease in temperatures to the
cool side with the lessened moist and hot air in place. Coolest
signal looks over the west central Kansas counties where an overall
signal from the models and MOS  suggest highs capped int he upper
70s, while upper 80s is more likely still over the lower plains
counties in the eastern and south central Kansas counties.

.LONG TERM...(Saturday night through Friday)
Issued at 144 PM CDT Fri Jun 25 2021

It looks like the forcing from the upper trough moving though the
central and southern Rockies will aid in pushing drier air over the
area, and in effect the convergent surface boundary southward into
Oklahoma. Saturday evening won't be completely free of convective
chances across southwest Kansas, as there does appear to be at least
an upslope component to the surface winds near the OK/KS line, as
well as the upper exiting jet in the PVA region of the tough
extending from central KS into sw IA. Beyond that The GFS/ECMWF are
in good agreement lingering a surface boundary somewhere from se KS
into central Oklahoma which would men multiple days of diurnally
driven convection in those areas, and the best opportunity for
additional strong to severe thunderstorms evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 438 PM CDT Fri Jun 25 2021

Another round of convection is expected this evening, and included
convective TEMPO groups in all TAFs, using the latest HRRR
iterations as a guide. Again tonight, storms will be capable of
erratic outflow winds to 50 kts. HRRR clears convection east of
HYS around 06z Sat, followed by winds trending north at 10-15 kts
overnight. Consensus of short term models suggests widespread post
frontal MVFR stratus can be expected at all airports for several
hours around 12z Sat. Ceilings will lift to a broken stratocumulus
field starting around 15z Sat, with VFR resuming.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  78  60  83 /  80  30  10  10
GCK  61  78  57  81 /  70  30  10  10
EHA  61  80  58  80 /  60  20  20  20
LBL  62  78  58  82 /  80  30  20  10
HYS  63  79  59  83 /  60  20  10   0
P28  68  85  65  85 /  90  60  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, Jun 24, 11:58 PM CST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1258 AM CDT Fri Jun 25 2021

KSZ030-031-043>046-061>066-074>081-084>090-261200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1258 AM CDT Fri Jun 25 2021 /1158 PM MDT Thu Jun 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Evening storms will be possible again across south central Kansas
along a cold front. Damaging winds and some hail and heavy
rainfall at the main threats.

Another area of storms may move out of Colorado and into Kansas as
well. Damaging winds and large hail with heavy rainfall will be
the main threats with this second area during the evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Storms will be possible during this period. The main threat is
wind and perhaps some hail.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 25, 1:54 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
254 PM CDT Fri Jun 25 2021

KSZ030-031-045-252045-
Trego KS-Ellis KS-Ness KS-
254 PM CDT Fri Jun 25 2021

...SPECIAL WEATHER STATEMENT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cedar Bluff, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Schoenchen, Brownell and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Kansas.

LAT...LON 3887 9938 3871 9932 3870 9940 3870 9958
      3867 9959 3862 9985 3871 9987
TIME...MOT...LOC 1953Z 249DEG 12KT 3872 9961

RUSSELL
Special weather statement, Jun 25, 2:38 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
338 PM CDT Fri Jun 25 2021

KSZ066-252115-
Stafford KS-
338 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD COUNTY
UNTIL 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Iuka, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stafford, Zenith and Neola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3783 9853 3783 9884 3785 9886 3811 9848
      3784 9848
TIME...MOT...LOC 2037Z 239DEG 17KT 3784 9872

RUSSELL
Special weather statement, Jun 25, 3:48 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
448 PM CDT Fri Jun 25 2021

KSZ074-252230-
Stanton KS-
448 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON COUNTY UNTIL
530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Johnson City, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Bow.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3757 10153 3739 10153 3739 10180 3750 10182
TIME...MOT...LOC 2148Z 261DEG 12KT 3742 10172

RUSSELL

The radar

The Dodge City radar (KDDC), 194 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Morton

When
June 25, 3:55 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Hail, Morton

When
June 25, 4:01 PM CST
Where
Morton County, 3.45 mi S of Wilburton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -101.770

Hail, Morton

When
June 25, 4:30 PM CST
Where
Morton County, 0.88 mi SW of (1k5)elkhart
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.990, -101.890

Hail, Stevens

When
June 25, 4:40 PM CST
Where
Stevens County, 6.19 mi SW of Feterita
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -101.550

Windows of a tractor were broken by the large hail.

Thunderstorm Wind, Comanche

When
June 25, 4:58 PM CST
Where
Comanche County, 1.3 mi WNW of Wilmore
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.340, -99.240

Thunderstorm Wind, Stevens

When
June 25, 5:15 PM CST
Where
Stevens County, Hugoton Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.170, -101.370

Hail, Kiowa

When
June 25, 5:20 PM CST
Where
Kiowa County, 4.96 mi SSW of Haviland Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.530, -99.140

Thunderstorm Wind, Barber

When
June 25, 5:28 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

Thunderstorm Wind, Pratt

When
June 25, 5:30 PM CST
Where
Pratt County, 3.83 mi W of Cullison
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.630, -98.970

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Seward

When
June 25, 5:30 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -100.940

A roof was torn off a school.

Thunderstorm Wind, Seward

When
June 25, 5:36 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -100.940

Three inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Seward

When
June 25, 5:40 PM CST
Where
Seward County, 0.55 mi W of Hayne
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.100, -100.810

Thunderstorm Wind, Meade

When
June 25, 5:42 PM CST
Where
Meade County, 0.55 mi W of Meade State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.170, -100.430

Winds were estimated to be gusting to 60 MPH.

Hail, Seward

When
June 25, 5:45 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.940

Winds were at least 60 MPH along with the hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970449, 970430, 970432, 970433, 970439, 970440, 970435, 970442, 970441, 970445, 970443, 970450, 970451, 970437.